Texas, 2018

Drought in Texas, August 9 to 31, 2018

August 9 to 31, 2018 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions developed across Wood County Texas during the second week of August, as a prolonged period of dryness coupled with temperatures in the mid 90s to near 100 degrees throughout much of the month, resulted in deteriorating conditions. August monthly rainfall amounts ranged from one to two inches, with isolated higher amounts over the western sections of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across Wood County Texas during the second week of August, as a prolonged period of dryness coupled with temperatures in the mid 90s to near 100 degrees throughout much of the month, resulted in deteriorating conditions. August monthly rainfall amounts ranged from one to two inches, with isolated higher amounts over the western sections of the county. These severe drought conditions continued into September across Wood County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 8, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 8, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1145 PM CDT Wed Aug 8 2018

.AVIATION...

For the 09/06Z TAF period, scattered convection continues to move
along the I-30 corridor this evening, generally along/near a weak
frontal boundary with additional lift occurring ahead of an upper
level disturbance. This activity will continue to spread E/SE
overnight along the middle Red River Valley, mainly affecting the
TXK/ELD terminals through daybreak on Thursday before gradually
expanding farther south toward the I-20 corridor during the day
on Thursday as the front gradually eases along the AR/LA border
near the end of the period. Some patchy MVFR cigs/vsbys will be
possible again on Thursday morning with low-level Gulf moisture
pooling ahead of the front, but VFR conditions should dominate
much of the period. Light and variable winds will be common invof
of the front while light southerly winds prevail across the I-20
terminals and south. Higher speeds and gusts are likely in areas
of convection with 25-35 kts possible with the strongest storms.

/19/

&&

.PREV DISCUSSION... /issued 1032 PM CDT Wed Aug 8 2018/

UPDATE...

A tricky forecast tonight as convection begins to refire along a
nearly stalled frontal boundary invof of the I-30 corridor. This
is being enhanced by an upper level shortwave advancing along the
middle Red River Valley with some added lift and cooler air aloft
aiding in the development of sct thunderstorms to our west across
north central Texas. Some of these storms may translate east into
the overnight hours toward daybreak Thursday morning, especially
along and north of the I-30 corridor. Farther south, more spotty
coverage will be found with mainly showers popping up down near
I-20 through the remainder of tonight. For this update, did make
adjustments to overnight lows based mainly on current obs/trends
in areas where convection is ongoing or expected later tonight.
Otherwise, the forecast is largely on track and no significant
changes are needed. All updated text products have been issued.

/19/

PREV DISCUSSION... /issued 330 PM CDT Wed Aug 8 2018/

SHORT TERM.../Tonight through Thursday Night/
Disorganized pulse convection in disturbed nwly flow aloft has
finally pushed esewd into our region this aftn. Models continue to
struggle with the evolution of this convection, which brings some
uncertainty with regard to how the remainder of the short term
will play out. Weak upper trof to continue slowly sinking swd
through Thursday, with multiple embedded impulses likely kicking
off rounds of tstms. The overall trend is for convection to
gradually shift swd into the I-20 corridor overnight and into
Thursday. Although these storms will lack organization in the weak
deep layer shear in place, instability due to daytime heating may
allow a few storms to become strong to severe.

As convection shifts swd into Thursday, cloud shield/rain will
keep temps much cooler, at least for portions n of I-20. Areas s
will still likely see temps in the mid 90s. /12/

LONG TERM.../Friday through Wednesday/
Weak frontal boundary will continue to diminish as nw flow aloft
begins to weaken by Friday, but deepening mid lvl moisture and
steep instability will allow for scattered to possible numerous
showers and thunderstorms to continue. Moisture axis will likely
reside in southern portions of area. However, by later in the
wknd, upper low closes off over Ohio valley with enhanced rain
chances once again across nrn portions of the region. Daytime
highs either side of 90 degrees into the wknd expected, depending
on the exact locations of convection, the timing, and degree of
ground moisture. Models diverge increasingly by later in the wknd
and will trend back to low pops beginning that time frame. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  94  74  88 /  40  60  60  50
MLU  76  93  73  86 /  30  50  60  70
DEQ  72  87  70  88 /  60  60  30  40
TXK  73  86  72  86 /  60  60  60  50
ELD  73  88  71  86 /  50  60  60  50
TYR  76  92  73  88 /  50  50  60  40
GGG  76  92  73  87 /  50  50  60  50
LFK  75  95  75  89 /  20  30  40  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/12/07
Hazardous weather outlook, Aug 8, 10:59 AM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1159 AM CDT Wed Aug 8 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1159 AM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Our afternoon temperatures will be in the mid and upper 90s with
this muggy air making our heat index range from 100 to 105 degrees.
Scattered thunderstorms will spread southeastward across Oklahoma
well ahead of a cold front. Any mature thunderstorms will bring
locally gusty winds and brief heavy rainfall. During the overnight
hours, more thunderstorms will be developing in the I-30 corridor
and moving southward toward I-20 as a cold front continue to sink
in our direction.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms will be ongoing early on
Thursday along and North of I-20. As the weak cold front slowly
moves into the area and begins to stall out, scattered to
possibly numerous showers and thunderstorms will continue for most
of the area Friday, and possibly through the weekend. This
activity will begin to become more widely scattered by early next
week. Locally gusty winds and heavy rainfall will be likely along
with minor flooding issues associated with repeated rainfall.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks and amateur
radio operators could be needed this later this afternoon, as
well as possibly even later during the overnight hours, for areas
North of I-20.

07
07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Wood

When
August 9, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776071.